Wyoming, 2015

Damaging Wind in Wyoming, June 4, 2015

June 4, 2015 · NWS UNR · 1 event in 1 county or zone

An early morning severe thunderstorm produced wind gusts around 60 mph in the Newcastle area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

An early morning severe thunderstorm produced wind gusts around 60 mph in the Newcastle area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 3, 10:48 PM MST, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 3, 10:48 PM MST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1148 PM MDT WED JUN 3 2015

.UPDATE...
ISSUED AT 1147 PM MDT WED JUN 3 2015

LATE NIGHT UPDATE TO BOOST POPS AND MENTION HEAVY RAIN DUE TO THE
LARGE COMPLEX OF INTENSE CONVECTION MOVING NEWD OUT OF ERN WY
INTO WRN SD.

UPDATE ISSUED AT 854 PM MDT WED JUN 3 2015

TORNADIC THREAT ESSENTIALLY OVER FOR NERN WY SO HAVE ALLOWED THE
WATCH TO EXPIRE. WDSPRD CONVECTION MOVING THROUGH ERN WY WILL
GRADUALLY SHIFT THROUGH WRN SD TONIGHT. A FEW STRONGER TO ISOLD
SVR STORMS POSSIBLE BUT OVERALL SVR THREAT IS RATHER LOW. HEAVY
RAIN AGAIN POSSIBLE WITH STRONGER STORMS AND WILL NEED TO MONITOR
THIS CLOSELY.

&&

.SHORT TERM...THIS EVENING THROUGH THURSDAY NIGHT
ISSUED AT 340 PM MDT WED JUN 3 2015

CURRENT SURFACE ANALYSIS SHOWS COOL FRONT SOUTH OF THE
REGION NOW...ACROSS THE CENTRAL PLAINS INTO THE CENTRAL ROCKIES.
HIGH PRESSURE IS CENTERED OVER SOUTH CENTRAL CANADA. UPPER LEVEL
ANALYSIS CONTINUES TO SHOW WEAK RIDGING OVER THE PLAINS...WITH LONG
WAVE TROF ALONG THE WEST COAST. WEST-SOUTHWEST FLOW REMAINS IN PLACE
ACROSS THE ROCKIES AND HIGH PLAINS. THE NEXT DISTURBANCE IS NOTED ON
WATER VAPOR ACROSS SOUTHERN WY AND NORTHERN CO. SKIES ARE PARTLY TO
MOSTLY CLOUDY ACROSS THE AREA. REGIONAL RADARS SHOW STORMS
DEVELOPING ACROSS THE HIGHER TERRAIN OF WY...BUT STILL HAVING A HARD
TIME GETTING OFF THE MOUNTAINS AT THIS TIME. TEMPS ARE MOSTLY IN THE
MID 60S TO MID 70S.

GENERAL UNSETTLED PATTERN WILL CONTINUE FOR THE NEXT SEVERAL DAYS AS
A WESTERN CONUS TROF REMAINS IN PLACE AND SENDS DISTURBANCES
ACROSS THE REGION THROUGH AT LEAST THE WEEKEND. THE FIRST OF THESE
DISTURBANCES WILL MOVE ACROSS THE CENTRAL ROCKIES AND NORTHERN
HIGH PLAINS TONIGHT. SHOWERS AND THUNDERSTORMS WILL INCREASE IN
COVERAGE FROM SOUTHWEST TO NORTHEAST TONIGHT. THE MAIN DYNAMICS
WITH THIS WAVE WILL MOVE ACROSS EASTERN WY...SOUTHEAST MT...AND
INTO NORTHWEST SD LATE TONIGHT. THE BEST CHANCES FOR PCPN WILL BE
OVER NORTHEAST WY INTO PORTIONS OF NORTHWEST SD OVERNIGHT/EARLY
THURSDAY. THE BEST INSTABILITY AT THIS TIME AND INTO THE EVENING
WILL BE OVER NORTHEAST WY...WHERE A TORNADO WATCH IS NOW IN EFFECT
THROUGH THE EARLY EVENING. LARGE HAIL AND STRONG WIND GUSTS CAN BE
EXPECTED WITH ANY SEVERE STORMS...WITH AN ISOLATED TORNADO ALSO
POSSIBLE. ANOTHER CONCERN IS LOCALLY HEAVY RAINFALL IF SUPERCELLS
DEVELOP...ESPECIALLY OVER THE CAMPBELL COUNTY WY AREA...WHERE
MOTION IS PROJECTED TO BE VERY SLOW. WEAKER ENERGY ALOFT WILL
INTERACT WITH THE FRONT AND STRONGER INSTABILITY TO THE SOUTH OF
THE CWA TONIGHT...BRINGING AN EXPECTED MCS ACROSS NEB OVERNIGHT AS
ACTIVITY MOVES OUT OF CO AND WY. SCATTERED SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED ACROSS MUCH OF THE CWA LATER TONIGHT
INTO THURSDAY MORNING.

A WEAK DISTURBANCE WILL CROSS THE AREA THURSDAY AFTERNOON AND
EVENING...WITH ISOLATED TO SCATTERED SHOWERS AND STORMS EXPECTED.
INSTABILITY WILL BE SUFFICIENT ENOUGH FOR POTENTIAL STRONG TO
SEVERE STORMS OVER AT LEAST NORTHEAST WY AND SOUTHWEST SD IF THERE
IS ENOUGH HEATING DURING THE DAY. HIGHS WILL BE IN THE 60S AND
LOWER 70S.

.LONG TERM...FRIDAY THROUGH WEDNESDAY
ISSUED AT 340 PM MDT WED JUN 3 2015

UPPER LOW EXPECTED OVER THE WESTERN US BY THE END OF THE WEEK
LEAVING SPLIT FLOW WITH ACTIVE NORTHERN STREAM. LOW LEVEL
BAROCLINIC ZONE WILL BE DRAPED ACROSS MT INTO WY/SD THROUGH THE
PERIOD WHICH WILL BE THE FOCUS FOR ACTIVE/SEVERE THUNDERSTORMS AT
LEAST THROUGH SATURDAY AS SEVERAL DISTURBANCES MOVE THROUGH.
SYSTEM WEAKENS AS UPPER LEVEL RIDGE SLOWLY MOVES INTO THE AREA FOR
EARLY NEXT WEEK...WITH DIMINISHING TSRA CHANCES AND WARMING
TEMPERATURES.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1116 PM MDT WED JUN 3 2015

SHRA/TSRA WILL SPREAD NE THROUGH THE AREA WITH AREAS OF MVFR/IFR
CONDITIONS IN HEAVIER PCPN. RATHER WDSPRD MFVR/IFR STRATUS
EXPECTED TO DEVELOP OVER MUCH OF THE AREA LATER TONIGHT AND
PERSIST INTO THURSDAY MRNG BEFORE SLOWLY DISSIPATING. MVFR CIGS
MAY PERSIST AROUND THE BLACK HILLS THROUGH MUCH OF THUR GIVEN
MOIST SE FLOW.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

UPDATE...JOHNSON
SHORT TERM...26
LONG TERM...HELGESON
AVIATION...JC
Hazardous weather outlook, Jun 3, 6:30 AM MST, 18 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
730 AM MDT WED JUN 3 2015

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-041300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
730 AM MDT WED JUN 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING...WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING STRONG WINDS AND LARGE HAIL ACROSS NORTHEASTERN WYOMING
AND FAR SOUTHWESTERN SOUTH DAKOTA.

HIGH STREAM FLOWS WITH SOME MINOR FLOODING WILL CONTINUE ON SOME
CREEKS AND STREAMS IN THE BLACK HILLS AND THE ADJACENT PLAINS. SOME
OF THE STORMS TODAY AND TONIGHT MAY PRODUCE HEAVY RAIN...WHICH
COULD AGGRAVATE FLOODING CONDITIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS OVER VARIOUS PARTS
OF THE AREA EACH DAY FROM THURSDAY THROUGH TUESDAY. STRONG TO
SEVERE STORMS MAY BE POSSIBLE THURSDAY...AND HEAVY RAIN MAY WORSEN
FLOODING CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Jun 3, 7:44 PM MST, 5 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
844 PM MDT WED JUN 3 2015

WYZ056-040315-
WESTERN CROOK WY-
844 PM MDT WED JUN 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CROOK COUNTY UNTIL
915 PM MDT...

AT 843 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MOORCROFT...OR 24 MILES EAST OF GILLETTE...MOVING NORTHEAST AT 25
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOORCROFT...PINE HAVEN AND KEYHOLE RESERVOIR.

THIS INCLUDES INTERSTATE 90 IN WYOMING BETWEEN MILE MARKERS 149 AND
166.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR NORTHEASTERN
WYOMING.

LAT...LON 4451 10494 4431 10463 4418 10497 4431 10509
      4433 10509
TIME...MOT...LOC 0243Z 209DEG 21KT 4431 10499

AWARD
Special weather statement, Jun 3, 8:12 PM MST, 5 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
912 PM MDT WED JUN 3 2015

WYZ056-057-040400-
WYOMING BLACK HILLS WY-WESTERN CROOK WY-
912 PM MDT WED JUN 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CROOK COUNTY UNTIL 1000
PM MDT...

AT 912 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CARLILE...OR 17 MILES WEST OF SUNDANCE...MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HULETT...CARLILE...DEVILS TOWER JUNCTION...DEVILS TOWER NATIONAL
MONUMENT...WARREN PEAK AND NORTHEASTERN KEYHOLE RESERVOIR.

THIS INCLUDES INTERSTATE 90 IN WYOMING BETWEEN MILE MARKERS 196 AND
197.

LAT...LON 4434 10474 4443 10484 4471 10464 4449 10421
TIME...MOT...LOC 0312Z 224DEG 21KT 4444 10473

AWARD
Special weather statement, Jun 3, 8:30 PM MST, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
930 PM MDT WED JUN 3 2015

WYZ057-040400-
WYOMING BLACK HILLS WY-
930 PM MDT WED JUN 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CROOK COUNTY UNTIL
1000 PM MDT...

AT 929 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
INYAN KARA MOUNTAIN...OR 12 MILES SOUTH OF SUNDANCE...MOVING
NORTHEAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SUNDANCE...MOSKEE AND INYAN KARA MOUNTAIN.

THIS INCLUDES INTERSTATE 90 IN WYOMING BETWEEN MILE MARKERS 187 AND
190.

LAT...LON 4418 10437 4427 10450 4444 10435 4431 10405
TIME...MOT...LOC 0329Z 223DEG 24KT 4423 10438

AWARD
Special weather statement, Jun 3, 9:59 PM MST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1059 PM MDT WED JUN 3 2015

WYZ055-040545-
SOUTHERN CAMPBELL WY-
1059 PM MDT WED JUN 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CAMPBELL COUNTY
UNTIL 1145 PM MDT...

AT 1059 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHEAST OF LINCH...OR 29 MILES SOUTHWEST OF WRIGHT...MOVING
EAST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PINE TREE JUNCTION AND PUMPKIN BUTTES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4376 10602 4382 10577 4350 10554 4350 10602
TIME...MOT...LOC 0459Z 248DEG 24KT 4354 10602

AWARD
Special weather statement, Jun 3, 10:38 PM MST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1138 PM MDT WED JUN 3 2015

WYZ055-058-040630-
SOUTHERN CAMPBELL WY-WESTON WY-
1138 PM MDT WED JUN 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CAMPBELL AND
SOUTHWESTERN WESTON COUNTIES UNTIL 1230 AM MDT...

AT 1137 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF WRIGHT
TO 18 MILES NORTHWEST OF BILL...AND MOVING EAST AT 35 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WRIGHT...RENO JUNCTION AND ROCHELLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4413 10503 4350 10483 4350 10564 4394 10575
TIME...MOT...LOC 0537Z 253DEG 32KT 4380 10565 4339 10553

AWARD
Local storm report, Jun 3, 11:09 PM MST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1209 AM MDT THU JUN 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     TSTM WND GST     17 WSW WRIGHT           43.62N 105.79W
06/03/2015  M62 MPH          CAMPBELL           WY   DEPT OF HIGHWAYS

&&

JC

The radar

The Rapid City radar (KUDX), 117 km away, was scanning. The volume nearest the first event began at 08:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Weston

When
June 4, 1:15 AM MST
Where
Weston County, 1 mi W of Newcastle
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.850, -104.240

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570126.